With any injection of a dermal filler into the skin, lumps can occur and it is very common for a patient to feel lumps in their skin days after an injection. However, there are things that both patients and injectors can do to minimize the lumps and ensure that they resolve themselves soon after the injection.
Lumps typically occur because of bruises under the filler. One way to prevent lumps in the skin after an injection is to prevent bruising. Prior to the treatment, avoiding certain medications or supplements (blood thinners), avoiding alcohol, and talking to your doctor about any problems you have had in the past will help prevent bruising. Following the treatment, there is a list of steps you can also take to minimize the bruising including using ice, avoiding certain medications, avoiding alcohol, and using Hyaluronic Acid moisturizers, and more. By preventing bruising, you are minimizing the chance for lumps and bumps following a dermal filler treatment.
The sign of an experienced injector is when they know the proper techniques to ensure minimal lumps and bumps. If a filler is injected too superficially, it can cause lumps. They can also occur when too much product is injected into one area, or the product moves to create a large deposit in an area. The injector should also take precautions to avoid bruising as much as possible. This includes applying pressure to the treated areas, stop any bleeding quickly and apply ice. If both patient and injector take the necessary precautions to minimize bruising, the chances of permanent lumps are very minimal.
What to do if you feel lumps in your face:
First of all, don’t panic. It is very normal to feel these lumps days after an injection. First, rule out that they are not a byproduct of infection. You would have redness, swelling, pain, tenderness and pus accompanying your lumps if it were infected. Talk to your doctor in this case to receive antibiotics or any required treatment. If you feel the lumps, but don’t see them, then you shouldn’t even worry at all. These will likely dissolve on their own over time. If you are able to see the lumps, try massaging them out (if recommended by your doctor) and keep an eye on them. If they still do not disappear, it may warrant a call to your medical provider. In some cases an enzyme called Hyaluronidase may be injected to dissolve the filler.
Every patient is different and it’s important to talk to your injector prior to receiving any treatment about the best options for you. While lumps and bumps are common after a treatment, they should dissolve themselves. With an experienced injector and an educated patient, the treatment can be delivered as smooth as possible.